Working directly with a doctor, patients can help to reduce or eliminate sexual side effects caused by antidepressants. Adjusting the dose of your antidepressant to reduce the risk of sexual side effects. Weight gain, in particular, can lead to a feeling of self-consciousness that results in a decreased sex drive. As a general rule, it can take weeks or even months for these side effects to go away. Depending on how long the drug usually remains in your body, you might stop taking it for a few days—for example, before a weekend, if that's when you hope to have sex. This isn't spontaneous, but it can work if you carefully follow your doctor's directions about how to stop and resume your medication. Everyone reacts differently to antidepressants, so it may take some trial and error to identify what works best for you. Certain antidepressants, such as bupropion Wellbutrin , and mirtazapine Remeron are less likely to cause sexual problems. For example, 8 percent of people taking the drug nefazodone experienced sexual side effects, while the drug mirtazapine produced sexual side effects in 24 percent of its cases. If you're pregnant or trying to become pregnant, tell your doctor, as this may affect the type of antidepressant that's appropriate. Switching to another antidepressant that may be less likely to cause sexual side effects. When deciding on a course of action, it is essential to consult with your sexual partner. Taking a drug holiday. Waiting several weeks to see whether sexual side effects get better. In these cases, it may be helpful to allow the body to go through the motions that usually make the person feel sexually aroused. Even when physical issues or medication are at the root of sexual problems, psychological issues often become interwoven. Limited research suggests sildenafil may improve sexual problems caused by antidepressants in some women, but more information is needed on its effectiveness and safety in women.